Adding Meds to Treatment Protocol
Oct 31, 2003
I am at an impasse regarding my med protocol and would like your advice. Here is a brief history for you to comment on...Thank you in advance.
I began treatment for my HIV condition on March 7, 2003
My current protocol includes 2x Trivir and 1x Sustiva daily. I presented with a VL of 684,000 prior to treatment. Subsequent lab work since March 7, 2003 is as follows:
03/07 VL 684,000 04/07 VL 6129 05/08 VL 1048 07/07 VL 684 10/15 VL 458
My subsequent rise in CD4+ during this time has been 170 to 314.
I spoke with my physician today and we discussed the option of adding Tenofovir to my med protocol to achieve undetectable status possibly sooner. He has given me the choice on which path I decide to choose.
I realize that a 99.59 decrease in my VL count over the time period since I began the medications is very good. I have noticed however that the percentage decrease in my VL over my last few labs has decreased considerably. I am looking for suggestions as to the considerations I need to make here. I would like to reach and achieve undetectable status as soon as possible, but do not want to hastily rush, nor do I want to lose a potential med in the future. Any input would be greatly appreciated.
Your Friend in the Pocono Mtns...
Response from Dr. Wohl
Intensifying with tenofovir has about a 50% chance of getting your viral load <50 copies/mL based on a Gilead sponsored study in which this drug was added to 'failing regimens'. However, I would caution that such a quadruple nucleoside/tide combo has not been well studied. Additionally, I would not catagorize your therapy as being a failure.
If your clinician has not done so, I'd suggest she/he try to obtain a genotype. Sometimes this can be performed even when the viral load is <1000. The idea here is to see if you have virus that harbors resistance mutations or is mostly 'wild type'. This can help in any decisions regarding therapy manipulation.
If this can not be done or it comes back as wild type, I would vote for giving you the silver medal and continuing you on your current regimen. I suspect you will do fine over the long run. Also, we should assume you are 100% adherent to your meds. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is The Risk Of Rubbing Vagina?
- Ache In Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Painful Urination After Anal Sex Top Sign Of HIV AIDS
- Sore On Tongue After Giving Oral Sex What Are The Chances Of HIV
- Testicular Pain After Giving Handjob Worried I Have HIV
- Oral Thrush Pain Relief
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.